PDA

View Full Version : prednisone tapering and symptoms



Razzleberry
11-10-2006, 06:19 PM
Hi, I'm tapering my prednisone and since this is the first time I'm doing this I have some questions ....Overall I'm feeling pretty good (not overly awful like I was before I got this under control) but my hands are aching quite a bit and this is new. I'm wondering if it's the lupus that's now not being suppressed by the lowered prednisone or do you think it's just my body trying to get used to the lower levels of steroids? Thanks for all your insight :-)

kkelly
11-10-2006, 07:05 PM
Hi Mrs Murdena,
I am going through this as well. There is another posting on it under the symptoms forum. I have found some aching and a mini flare happens at every taper. I put it back up to the previous level if I start to feel really sick (flu like) or really "out of gas" - hard to explain that feeling but I think it might be the adrenal glands screaming out for help. If a big flare comes on while tapering I add 5mg to whatever dose I am on - just for one day and it often does the trick...my rheumy told me this one. The tapering process is so tough but worth the battle. I can't believe how much thicker my hair feels. Also my hair went super curly and frizzy with no shine . .sorry to talk about the hair - that seems so vain. But its weird the things that prednisone affects and how quickly things get back to normal on lower doses. I am at 15/12.5 daily alternates now. I averaged 30mg for 3 years. So all the best with this,
Karen

Quarterhorsegal
11-10-2006, 09:16 PM
This question has come up a couple of times now, so I will address it here. Short term steroid use, 10-14 days or less, is associated with very few side effects, mostly GI which can be diminished by taking it with food. Short term steroid use does not lead to adrenal insufficiency. The risk of adverse effects increases with the length of therapy, frequency of administration, and to a lesser extent, dose. I will not go into the potential adverse effects of long term steroid use as it would be lengthy and does not address the question at hand. Acute adrenal insufficiency can be triggered by too rapid withdrawal of corticosteroids after prolonged therapy. Pituitary-adrenal function can be slow in returning and may take several months in some people. Also, stressful situations like surgery and infection may require additional short term steroids for up to 2 years after withdrawal. Characteristic corticosteroid withdrawal syndrome consists of fever, myalgia (muscle pain), arthralgia (joint pain), and malaise (tiredness). Additional symptoms that are not as common, but that may be associated with withdrawal syndrome are: -abdominal or back pain -dizziness or fainting -prolonged loss of appetite -nausea or vomiting -shortness of breath -frequent or continuing unexplained headaches -unusual weight loss. Obviously it can be difficult to differentiate between steroid withdrawal syndrome and the symptoms of lupus and the many other diseases that many of us have. However, steroid withdrawal syndrome can be very serious, therefore you should contact your doctor if you experience any of the above symptoms while or shortly after being withdrawn from prolonged steroid use.
I hope this helps.
Laura

Razzleberry
11-11-2006, 07:20 AM
Thanks very much ...that was very informative. I'll keep an eye on things and decide about calling or not calling the doc about it Mon. You guys are a fountain of information and much appreciated!

MARYCAIN
11-11-2006, 08:04 AM
One thing I would add to Quarterhorsegal's great info - it's important to let all your health care providers know if you have taken prolonged steroids during the past year, because you may need stress dose steroids if you get sick or need to have a medical procedure done. Some people have very slow recovery of adrenal function and even a seemingly minor or insignificant illness can be a problem.